MAUDE Adverse Event Report: K2M, INC. SCREW DRIVER W/ THREAD; SIZE 10; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. SCREW DRIVER W/ THREAD; SIZE 10; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 8801-90034
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/11/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during screw implantation, the tip of an ozark screw driver w/thread twisted.Surgery was successfully completed with no delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
Visual inspection was performed and found the tip to be fractured and deformed rotationally.Fracture occurred on one side of the tip across the star pattern that engages with screw head.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Surgical technique guide review: once the screw hole is prepared and the appropriately sized screw is selected, screws can be inserted into the plate using the size 10 tapered driver or the size 10 threaded driver.To use the size 10 threaded driver: the size 10 threaded driver has a threaded distal tip to aid in the retention of the screws during insertion.Attach the proximal end of the threaded driver to the torque limiting handle.Insert the distal end of the threaded driver into the screw head and turn the knob clockwise to engage screw.Fracture occurred where the proximal end of screw head would end when properly engaged with driver.Fracture location indicates fracture occurred during screw insertion.Rotational deformation observed just distal and proximal to fracture location indicates that excessive torque was most likely applied to the driver during screw insertion.Based on the devices age, manufacturing records review, and visual inspection the most likely root cause of the reported event was determined to be excessive torque applied to driver during screw insertion.Potential contributing factors include: instrument previously damage, torque limiting handle not used, torque limiting handle out of spec, torque limiting handle damaged, and/or excessive mechanical force applied.
 
Event or Problem Description

Brand Name
SCREW DRIVER W/ THREAD; SIZE 10
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12957058
Report Number3004774118-2021-00383
Device Sequence Number1728816
Product Code LXH
UDI-Device Identifier10888857400863
UDI-Public10888857400863
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8801-90034
Device Lot NumberMNTX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/11/2021
Supplement Date Received by Manufacturer02/18/2022
Initial Report FDA Received Date12/07/2021
Supplement Report FDA Received Date03/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/12/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown